The Lupus Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
42 Posts
Discussion Starter · #1 ·
Hi everyone,
I would really appreciate some advise regarding coming off Prednisone as this has been my first time on it and im not sure what to expect.
I started off only on 20mg for a few weeks and then had to taper down to 5mg then off.I had my last tablet 9 days ago and have been really going downhill fast since,so much so i could hardly move yesterday,and was dying to come on and ask questions but was far too sore to do so,and im not really any better today.All my usual flare symptoms are back with a vengence, joint,jaw,back,hip chest pains, mouth ulcers,nasal sores etc etc
I was at my Rheumy just before coming off them and his advise was to wait for some "rebound" thing to happen whereby i will feel as good as i felt on the Pred.Has anyone every heard of this and how long am i expected to wait & see an improvement?
I feel like my lifeline has been snatched away from under my feet.
Any replies would be much appreciated.
Much luv Gwennie xx
Ps i am also experiencing very spontanious jerky movements from my arms and legs and it is driving me crazy,anyone else experienced this?
 

·
Registered
Joined
·
6,152 Posts
Hi Gwennie

Im sorry to hear you are feeling so rotten again.

Ths 'rebound' effect from prednisone withdrawal is that some of the original symptoms may re-appear. Prednisone has powerful anti-inflammatory properties and is used to bring immediate relief during a flare up. The effects of withdrawing from the drug are also usually felt quite quickly.

Another possible complication to coming off steroids is steroid withdrawal syndrome, or rebound effect, which is the body's exaggerated response to removal of the drug. Rebound effect can result in fever, muscle pain, and joint pain making it hard for the physician to differentiate between withdrawal symptoms and a flare of the disease itself.
from: http://arthritis.about.com/cs/steroids/a/corticosteroids_2.htm

However from what you write I think it is very likely that you are flaring again possibly combined with some rebound effects.

When do you next see your Rheumy? Can you put a call into him and let him know whats going on? Dont forget to mention the mouth and nasal sores. I think your Rheumy may have been trying to be optimistic for you in the hope that the steroids would knock out your flare and you would get back to feeling much better. Thats not always the case though and you may need something else at this stage or a longer period on the prednisone.

In the meantime keep an accurate record of your current symptoms. If you cannot contact your Rheumy make an appointment with your GP and let him know whats going on. Im sorry I cant help with the jerky limb movements but make sure you mention this to your doctor as well

Take care and keep us updated
Joan:rose:
 

·
Registered
Joined
·
42 Posts
Discussion Starter · #3 ·
Hi Joan,

Thanks very much for your reply and very good advice.I was in so much pain this morn after writing my post i got some courage to phone Gp for advice,unfortunately she is on holiday however the doc i seen read out a letter from my Rheumy stating that if my symptoms returned i was to retry the prednisolone at 10mg till my next appointment which isnt till November.
In the letter it also stated going on metheoxetrate or imuran, im not sure if ive done the right thing cos the doc asked my opinion on what i wanted to go on.I just stuck with the devil i know (prednisolone)so to speak!!!
Hope ive made the right choice.
Thanks again for such a caring reply.
Much luv Gwennie xx
 

·
Registered
Joined
·
6,152 Posts
Hi again Gwennie

Im glad you contacted your doctor and got some help. However I think it was a bit unfair to ask you to make a choice between medications! :(

Many people here are on imuran - which is a steroid sparing drug - and do really well on it. Have a look through the Medications Forum as there are lots of threads on both Methotrexate and Immuran. If you dont find the info you need start another thread for peoples opinions.

I do think though that it is a decision best made with your Rheumy. You will need regular blood monitoring especially in the early days of taking imuran and if I were in your shoes I would have done the same thing - stick to what you know until you can talk to the experts!

Take good care
Joan:rose:
 

·
Registered
Joined
·
42 Posts
Discussion Starter · #5 ·
Hi again Joan

Thanks once again for such a quick reply, i feel alot better about my decision now.
I will certainly go through this site for more info on the other two choices,(tho maybe on a better day) I will therefor be in a better position when faced with my next decision come November.
A million thanks for your replies.
Gwennie x
 
1 - 5 of 5 Posts
Top